Tennessee, 2006

Damaging Wind in Tennessee, May 25, 2006

May 25, 2006 · NWS MRX · 1 event in 1 county or zone

One tree was reported down across Rafter Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down across Rafter Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 2:52 AM EST, 6 hours 56 minutes earlier.

Area forecast discussion, May 25, 2:52 AM EST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU MAY 25 2006

.SHORT TERM...(TODAY AND FRIDAY)...IN THE SHORT RUN...AN AREA OF SHOWERS
AND THUNDERSTORMS IS ENTERING INTO THE NORTHERN PLATEAU. THIS AREA OF
CONVECTION IS DUE TO FAIRLY STRONG ISENTROPIC LIFT OVER THE SOUTHERN OHIO
VALLEY AND ELEVATED INSTABILITY. MODELS SHOW THE MAIN FORCING FROM THE
ISENTROPIC LIFT WILL MOVE NORTH OF THE FORECAST AREA...BUT NAM SOUNDINGS
AT TRI AND TYS SUGGEST ENOUGH ELEVATED INSTABILITY TO KEEP AT LEAST SCATTERED
CONVECTION GOING THIS MORNING. WILL HAVE HIGHEST POPS FOR THE NORTHERN PLATEAU
WITH LESSER AMOUNTS FARTHER SOUTH AND EAST. AN OUTFLOW BOUNDARY IS
MOVING SOUTHEAST FROM THE LINEAR MCS AND MAY ACT AS A FOCUSING MECHANISM
FOR CONVECTION TODAY. NAM AND GFS SOUNDINGS SHOW AIRMASS WILL MOISTEN
AND BECOME MODERATELY UNSTABLE WITH CAPES APPROACHING 2000-2500 J/KG.
WBZ ARE FAIRLY HIGH (OVER 12 KFT) AND SHEAR IS LIMITED DUE TO THE UNI-
DIRECTIONAL PROFILE...SO DO NOT ANTICIPATED WIDESPREAD SEVERE STORMS TODAY.
HOWEVER...ENOUGH BOUNYANT ENERY TO WARRANT ISOLATED SEVERE STORMS POSSIBLE.

FOR TONIGHT...NAM AND GFS SHOW INCREASING ISENTROPIC LIFT AND SOME JET
ENERGY MOVING ACROSS THE AREA...SO AT LEAST SCATTERED CONVECTION ANTICIPATED.
WILL NEED TO WATCH FOR THE POSSIBLE OF ANOTHER MCS DEVELOPMENT TO THE WEST
AND NORTHWEST THIS EVENING...WHICH MAY MOVE ACROSS THE FORECAST AREA OVERNIGHT.

FOR FRIDAY...A SURFACE TROUGH WILL MOVE ACROSS THE FORECAST AREA LATE IN
THE DAY. NAM AND GFS SOUNDINGS SHOW INCREASING SOUTHWEST TO WESTERLY FLOW
IN THE BOUNDARY LAYER WHICH ALLOWS 0-3KM HELICITY TO INCREASE AS WELL BY
AFTERNOON. FAIRLY UNSTABLE AIRMASS WITH CAPES NEAR 2500 J/KG...ESPECIALLY
ACROSS TYS AND CHA AREAS. A BETTER CHANCE OF SEVERE THUNDERSTORMS EXISTS
FOR FRIDAY AFTERNOON AND EVENING.  WBZ DROP SOME AS WELL...SO LARGE HAIL
WILL BE MORE OF A CONCERN. STRONGER BOUNDARY LAYER WINDS AND HELICITY
INCREASE THE CHANCE OF DAMAGING BOW SEGMENTS WITH ISOLATED SUPERCELLS POSSIBLE.

.LONG TERM...FOR SATURDAY...MODELS SHOW UPPER RIDGE BUILDING ACROSS
THE FORECAST AREA WITH A MID-LEVEL CAPPING INVERSION SETTING IN BETWEEEN
500-600 MB. A WEAK BOUNDARY WILL REMAIN ACROSS SOUTHEAST TENNESSEE...BUT
ONLY EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION AT BEST GIVEN INCREASING
MID-LEVEL CAP.  FOR SUNDAY AND MONDAY...UPPER AND SURFACE RIDGE WILL BE
THE MAIN PLAYER KEEPING ONLY ISOLATED CONVECTION POSSIBLE AND MAINLY
TERRAIN INDUCED. FAIRLY HOT AFTERNOONS ANTICIPATED GIVEN RISING THICKNESS.

FOR TUESDAY AND WEDNESDAY...SURFACE HIGH MOVES SLIGHTLY EAST AND UPPER
RIDGE WEAKENS SOME TO ALLOW SCATTERED MAINLY DIURNAL CONVECTION TO DEVELOP
EACH DAY.  MORE SUMMER-LIKE WEATHER IN STORE FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             88  66  87  67 /  40  40  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  85  65  84  65 /  60  50  50  40
OAK RIDGE, TN                       85  64  84  64 /  70  50  50  40
TRI CITIES AIRPORT, TN              81  60  80  60 /  70  50  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, May 25, 4:30 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU MAY 25 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-
KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA-
530 AM EDT (430 AM CDT) THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS THE TENNESSEE VALLEY WILL SLOWLY LIFT NORTHEAST
TODAY.  INCREASING SOUTHWEST LATER TODAY WILL TRANSPORT WARM...
MOIST...AND UNSTABLE AIR ACROSS THE REGION AND FOCUS ALONG THE
WARM FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.  ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO
PENNY SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY.  BREEZY
SOUTHWEST WINDS AHEAD OF THE FRONT WILL CONTINUE TO PULL
WARM...MOIST AND UNSTABLE AIR ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS.  AS THE WEAK FRONT MOVES ACROSS THE REGION
FRIDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP.
DUE TO THE STRONG WINDS AND COOL AIR ALOFT...SOME OF THE STORMS
MAY BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND
DAMAGING WINDS.

A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS WEEKEND
ENDING THE THUNDERSTORMS CHANCES FOR SUNDAY AND MONDAY.  MORE SUMMER-
LIKE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FOR TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT...BUT A BETTER CHANCE EXISTS FOR FRIDAY AFTERNOON AND
EVENING.

DH

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 25, 9:48 AM EST
Where
Monroe County, 5 mi ENE of Tellico Plains
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -84.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510286.